Alert archive / Arizona / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 33, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 1, 2004, 12:39 PM MST for Cochise County, Arizona. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2004, 12:39 PM MST (19:39 UTC)
- Expired
- Aug 1, 2004, 1:30 PM MST
- In force
- 51 min
- Issued by
- NWS Tucson, AZ
- Area
- Counties, with a storm outline in the text
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 45 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 7.7 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2628 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KTWC 011939
SVRTWC
AZC003-012030-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1238 PM MST SUN AUG 1 2004
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN COCHISE COUNTY IN ARIZONA
THIS INCLUDES THE CITIES OF SIERRA VISTA AND BENSON
* UNTIL 130 PM MST
* AT 1230 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 25 MILES EAST OF BENSON TO 9
MILES SOUTHWEST OF SIERRA VISTA...OR FROM 17 MILES SOUTH OF WILLCOX
TO 9 MILES SOUTHWEST OF SIERRA VISTA...MOVING NORTHWEST AT 15 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
HUACHUCA CITY AT 1250 PM MST
BENSON AT 120 PM MST
DAMAGING WIND...INTENSE RAIN AND HAIL IS LIKELY. MOVE INSIDE A STRONG
BUILDING. DO NOT DRIVE INTO ANY FLOODED AREAS.
LAT...LON 3204 10976 3134 11039 3165 11045 3221 11040
$$
EVANSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 9:50 AM MST, 2 hours 49 minutes earlier.
Area forecast discussion, Aug 1, 9:50 AM MST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 950 AM MST SUN AUG 1 2004 SOUTHEAST ARIZONA FORECAST DISCUSSION .SYNOPSIS...HIGH PRESSURE ALOFT WILL CONTINUE THE POSSIBILITY OF AFTERNOON AND EVENING THUNDERSTORMS THROUGH THE WEEK. ALSO... NEAR NORMAL TEMPERATURES ARE EXPECTED. && .DISCUSSION...SOME HIGH CLOUDS CONTINUE OVER PORTIONS OF SOUTHEAST ARIZONA THIS MORNING BROUGHT ABOUT BY THUNDERSTORM DEVELOPMENT OVER MEXICO EARLIER. AS ONE CAN SEE VIA SATELLITE IMAGERY... THE MID AND UPPER LEVEL FLOW HAS BECOME SOUTHEAST TO SOUTH ADVECTING MOISTURE NORTHWARD INTO THE STATE. DEW POINTS HAVE RESPONDED WITH REPORTS AROUND THE AREA UP 2 TO 8 DEGREES OVER 24 HOURS AGO. THE MOIST FLOW IS A RESULT OF AN UPPER LEVEL HIGH THAT CONTINUES TO SHIFT TO THE EAST AS A LOW PRESSURE TROUGH STRENGTHENS ALONG THE WEST COAST. THIS HAS PLACE SOUTHEASTERN ARIZONA IN UPPER LEVEL DIVERGENCE ENHANCING THE UPWARD MOVEMENT. ALSO... CONVERGENCE AT LOWER LEVELS WILL HELP INCREASE THE INSTABILITY LATER TODAY. OTHER FACTORS WHICH WILL CONTRIBUTE TO A GREATER THUNDERSTORM THREAT TODAY ARE POSITIVE VORTICITY ADVECTION FROM A SHORT WAVE TROUGH ROTATING AROUND THE HIGH AND THE DEVELOPMENT OF A WEAK THETA-E RIDGE. HOWEVER... THE ATMOSPHERE HAS SOME INHIBITORS TO OVERCOME. THERE IS A WEAK INVERSION AT 430 MB... SOME WARMING ALOFT AND THE CLOUD COVER MENTIONED PREVIOUSLY. AS THE CLOUD COVER DIMINISHES TOWERING CUMULUS WILL BEGIN TO WORK ON THE INVERSION. ONCE THE INVERSION HAS BEEN BREACHED THUNDERSTORMS WILL BE POSSIBLE... MOST LIKELY LATE IN THE DAY. SINCE THE MID AND LOWER LEVELS ARE RELATIVELY DRY THE THREAT OF DOWNBURSTS EXISTS. BEYOND TODAY... THE UPPER LEVEL TROUGH TO THE WEST PUSHES THE CENTER OF THE HIGH INTO TEXAS ON TUESDAY RESULTING IN A SOUTHWESTERLY FLOW ALOFT. THIS WILL RELAX THE MOISTURE PUSH INTO ARIZONA... BUT RESIDUAL MOISTURE WILL REMAIN FOR THE POSSIBILITY OF DAILY THUNDERSTORMS. ON WEDNESDAY THE HIGH BEGINS TO SHIFT WESTWARD ALLOWING THE SOUTHEASTERLY FLOW TO RETURN ONCE AGAIN ENHANCING THE MOISTURE POTENTIAL. NAME IOP#5 WILL CONTINUE THROUGH 00Z MON. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. EVANS
Hazardous weather outlook, Aug 1, 11:30 AM MST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1130 AM MST SUN AUG 1 2004 AZZ019-029>035-010700- NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY-SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY- 1130 AM MST SUN AUG 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA .DAY ONE...TODAY SYNOPSIS...A SIGNIFICANT PATTERN CHANGE OVER THE PAST COUPLE OF DAYS HAS ALLOWED A DECENT AMOUNT OF UPPER LEVEL MOISTURE TO MAKE ITS WAY INTO SOUTHEAST ARIZONA FROM NORTHERN MEXICO. THIS MOISTURE WILL ALLOW FOR ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS...MAINLY LATE THIS AFTERNOON AND EVENING. THE MAIN CONCERN WITH STORMS THAT DO DEVELOP WILL BE THE POTENTIAL FOR STRONG WINDS ASSOCIATED WITH DOWNBURSTS. THE POTENTIAL FOR HEAVY RAINFALL IS BELOW NORMAL TODAY. DISCUSSION...THE FLOW ACROSS SOUTHEAST ARIZONA HAS BECOME SOUTH TO SOUTHEAST...WHICH HAS ALLOWED FOR THE ADVECTION OF MOISTURE FROM NORTHERN MEXICO. THIS MOIST FLOW IS DUE TO THE POSITION OF THE UPPER LEVEL HIGH WHICH CONTINUES TO SHIFT EAST AS A TROUGH OF LOW PRESSURE STRENGTHENS OFF THE WEST COAST. THE MID AND HIGH LEVEL CLOUDS PRESENT ACROSS MOST OF SOUTHEAST ARIZONA THIS MORNING WILL SLOW THE DEVELOPMENT OF THUNDERSTORMS...AT LEAST A LITTLE BIT. ANOTHER INHIBITOR TO THE STORMS TODAY IS AN INVERSION AT ABOUT 430 MB. HOWEVER...ONCE THE STORMS OVERCOME THESE TWO THINGS...THERE IS DECENT MOISTURE AND GOOD DYNAMICS IN THE AREA FOR CONVECTION. STRONGER WINDS ALOFT TODAY INCREASES THE POTENTIAL FOR STRONGER WINDS AT THE SURFACE. THE POTENTIAL FOR DOWNBURSTS IS ALSO INCREASED DUE TO THE LOWER LEVELS STILL APPEARING TO BE A LITTLE DRY. HOWEVER...THE STRONGER WINDS WILL KEEP THE STORMS MOVING AND HENCE REDUCE THE RISK OF LOCALLY HEAVY RAIN OCCURRING. STORMS WILL LIKELY DEVELOP IN AREAS SOUTH OF TUCSON FIRST...AS THEY HAVE ALREADY RECEIVED A SIGNIFICANT JUMP IN MOISTURE. HOWEVER...DO BELIEVE THAT STORMS WILL DEVELOP ON THE MOUNTAINS IN MOVE INTO THE VALLEYS LATER THIS AFTERNOON AND EVENING FOR MOST OF SOUTHEAST ARIZONA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY. A FEATURE OVER NORTHERN MEXICO COULD MOVE THROUGH SOUTHEAST ARIZONA ON MONDAY AND ENHANCE THE DEVELOP OF THUNDERSTORMS ACROSS THE AREA. THE MOISTURE WILL CONTINUE TO FILTER INTO THE STATE...UNTIL THE HIGH IS PUSHED A LITTLE FURTHER EAST BY THE WEST COAST TROUGH. ONCE THIS HAPPENS...AROUND TUESDAY...ARIZONA SHOULD SEE THE WINDS SHIFT TO BECOME MORE FROM THE SOUTHWEST. THIS SHOULD SLOW THE INFLUX OF MOISTURE...HOWEVER THERE WILL BE ENOUGH MOISTURE IN THE AREA TO CONTINUE AFTERNOON AND EVENING THUNDERSTORM DEVELOPMENT. THE HIGH WILL SHIFT WESTWARD AGAIN BY MID WEEK AND ALLOW ARIZONA TO REGAIN THE SOUTH FLOW AND HENCE MORE MOISTURE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ELSLAGER
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 2:02 PM MST | Severe Thunderstorm Warning | TWC | Pima | 43 min |
| Aug 1, 2:25 PM MST | Severe Thunderstorm Warning | TWC | Pima | 65 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.